New Hampshire, 2005

Lightning Strike in New Hampshire, June 14, 2005

June 14, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning struck and ignited a fire at a home in Northfield causing extensive fire and water damage to the structure. The lightning apparently struck the chimney, then spread to the attic of the home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck and ignited a fire at a home in Northfield causing extensive fire and water damage to the structure. The lightning apparently struck the chimney, then spread to the attic of the home. Water damage was reported throughout the structure. Firefighters from 8 towns battled the blaze which caused an estimated $150,000 in total damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 14, 1:45 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 14, 1:45 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
245 AM EDT TUE JUN 14 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...
LOW PRESSURE APPROACHES THE REGION FROM THE EASTERN GREAT LAKES
TODAY AND SETTLES INTO COASTAL SOUTHERN NEW ENGLAND BY THIS EVENING.
AT THE SAME TIME BACKDOOR COLD FRONT SWEEPING WESTWARD WILL PUT AN
END TO THE HEAT AND HUMIDITY. SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH THE LOW ARE CURRENTLY MOVING INTO WESTERN ZONES AND WILL BE
AROUND FOR MUCH OF THE DAY. SEE LITTLE REASON TO DEVIATE FROM
CAT POPS OF THE GFS FOR TODAY.

DEVELOPING ONSHORE FLOW WILL OVERSPREAD THE REGION WITH FOG AND
STRATUS AND THIS WILL LOWER AND THICKEN OVERNIGHT. BEST LIFT
ASSOCIATED WITH LOW PRESSURE MOVES OUT OF THE FORECAST AREA DURING
THE EVENING HOURS BUT AREAS OF DRIZZLE AND A FEW STRAY SHOWERS WILL
LIKELY PERSIST THROUGH THE NIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
UNSETTLED AND COOLER WEATHER THAN WEVE SEEN OVER RECENT DAYS AS
UPPER LEVEL CUTOFF ESTABLISHES ITSELF OVER THE REGION WEDNESDAY
THROUGH FRIDAY.  DIFFICULT TO TIME SHOWERS...BUT THEY SHOULD BE
AROUND...ON AND OFF THROUGH THIS PERIOD.  GENERALLY BASED THIS
PORTION OF FORECAST ON THE 00Z GFS MODEL RUN.  HAVE NOT CHANGED
FORECAST FRIDAY NIGHT AND BEYOND.
&&

.AVIATION...VFR...DROPPING TO IFR/LIFR BY TONIGHT ACROSS MUCH OF THE
REGION.

&&

.MARINE...NO FLAGS IN THE SHORT TERM.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...PRESSURE PATTERN REMAINS
WEAK ENOUGH TO KEEP WINDS BELOW THE 25 KNOT THRESHOLD FOR A SMALL
CRAFT ADVISORY.  HOWEVER SEAS WILL BE CLOSE TO THE 5 FOOT CRITERIA
FOR A SMALL CRAFT ADVISORY WEDNESDAY AND THURSDAY PER THE WNAWAVE
MODEL...THOUGH DID SHADE DOWN A BIT...DUE TO FAIRLY PERSISTENT
ONSHORE FLOW.  AFTERWARD SEAS LET UP FRIDAY AND SATURDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 14, 2:00 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
300 AM EDT TUE JUN 14 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-150700-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
300 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 13, 11:23 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1223 AM EDT TUE JUN 14 2005

NHZ003-005-007-008-140800-
MERRIMACK NH-NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
INCLUDING THE CITIES OF...BETHLEHEM...CLAREMONT...CONCORD...
FRANKLIN...HENNIKER...LACONIA...LEBANON...LINCOLN...LITTLETON...
NEW LONDON...PLYMOUTH AND WOODSVILLE
1223 AM EDT TUE JUN 14 2005

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT WESTERN
NEW HAMPSHIRE THROUGH 300 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CROSS WESTERN NEW HAMPSHIRE
DURING THE OVERNIGHT HOURS. AS THE SHOWERS AND THUNDERSTORMS AFFECT
LEBANON...PLAINFIELD...CLAREMONT AND NEWPORT... EXPECT BRIEF WIND
GUSTS TO 35 MPH...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.

ADDITIONALLY...THE SHOWERS AND THUNDERSTORMS WILL PRODUCE BETWEEN 1
AND 2 INCHES OF RAIN IN THE HARDEST HIT AREAS. THIS MUCH RAIN WILL
RESULT IN STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS
AND STREAMS.

HAYES
Special weather statement, Jun 14, 12:48 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
148 AM EDT TUE JUN 14 2005

NHZ003-005-007>009-140900-
BELKNAP NH-MERRIMACK NH-NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-
SULLIVAN NH-
INCLUDING THE CITIES OF...BETHLEHEM...CLAREMONT...CONCORD...
FRANKLIN...HENNIKER...LACONIA...LEBANON...LINCOLN...LITTLETON...
MEREDITH...NEW LONDON...PLYMOUTH AND WOODSVILLE
148 AM EDT TUE JUN 14 2005

...SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL ACROSS
PORTIONS OF WEST CENTRAL NEW HAMPSHIRE THROUGH 500 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL PRODUCE BETWEEN 1 AND 2
INCHES OF RAIN IN SOME LOCATIONS IN WEST CENTRAL NEW HAMPSHIRE EARLY
THIS MORNING. THIS MUCH RAIN MAY CAUSE STREET FLOODING IN PLACES LIKE
CHARLESTOWN...CLAREMONT...LEMPSTER AND BRADFORD. SMALL CREEKS AND
STREAMS MAY ALSO EXPERIENCE SHARP RISES WHERE HEAVY RAIN FALLS.

IN ADDITION...SOME THUNDERSTORMS MAY PRODUCE WIND GUST TO 40 MPH...AS
WELL AS FREQUENT CLOUD TO GROUND LIGHTNING...ESPECIALLY ACROSS
SOUTHERN SULLIVAN COUNTY THROUGH 330 AM.

HAYES

The radar

The Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Merrimack

When
June 14, 3:30 AM EST
Where
Merrimack County, Northfield
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
43.298, -71.680 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458023.